DEAR DR. DONOHUE: I have osteoarthritis in both knees. You answered a woman’s question and said that Tylenol, aspirin, Aleve or Advil could calm pain and reduce joint inflammation.

Then I saw on TV that those drugs could cause ulcers and other complications. If you say they are OK, that is good enough for me. – V.H.

ANSWER:
Your confidence in me is flattering, but let me quickly dispel the impression that these medicines are without side effects. Except for Tylenol, these drugs are called NSAIDs – nonsteroidal anti-inflammatory drugs. There are many other NSAIDs. They can upset the stomach, lead to ulcers and cause bleeding from the stomach and digestive tract. They should be used in lowest dose that is able to relieve an individual’s arthritis. And they should be used for as short a time as possible. Not even the mildest of medicines comes without side effects.

If they have to be used in high doses or for long periods of time, then medicines that lessen the chances of these side effects can be taken. Ones that decrease stomach-acid production are the ones I mean. Prilosec and Prevacid are two examples.

Tylenol (acetaminophen) has few side effects. It doesn’t upset the stomach, and it doesn’t contribute to ulcers or intestinal bleeding. If it takes care of the problem for you, then stick with it. People with liver damage or people who drink excessive amounts of alcohol should shy away from Tylenol or consult their doctor before using it. It can add to liver damage induced by alcohol.

I don’t want to scare people from using these medicines. They’re good drugs and have been safely used by millions of people. I want people only to be aware of potential problems and to use the drugs according to directions. The fewer medicines people take, the less trouble they get into.

DEAR DR. DONOHUE: I have degenerative arthritis in my buttock. The doctor suggested a steroid injection. After reading about steroids, I found that they may cause weight gain. The doctor indicated I might need three injections.

Please explain steroids. I am quite apprehensive.

ANSWER:
There are different kinds of steroids. If you read the sports pages, “steroids” refers to muscle-building steroids. Your doctor isn’t suggesting that kind of steroid.

“Steroids” also applies to the cortisone family of drugs. These medicines are the most potent inflammation fighters around. When cortisone drugs must be taken in high doses for prolonged periods, they have many unpleasant consequences. One of those consequences is weight gain. People with life-threatening illnesses have to put up with such use if those illnesses respond only to cortisone drugs. When the illness is over, doses can be lowered or the medicine can be discontinued, and the changes gradually revert to normal.

As for joint injections, cortisone changes don’t often occur from one or three injections. You are most unlikely to suffer any consequences from a few joint injections of the drug.

DEAR DR. DONOHUE: I am writing regarding the bizarre actions of my 78-year-old husband. He has become so defensive that it is difficult to be around him. He also becomes very angry and loud. He thinks everything is funny, regardless of how serious it may be. He can’t go to sleep without newspapers and other extreme clutter around him. His memory is failing, and he says off-the-wall things that make no sense. Do you have some idea what the problem might be? – C.O.

ANSWER:
Such personality changes might well have a basis in one of many physical illnesses. He needs a full examination quickly. One example of such changes is a brain tumor. There are many other possible physical explanations. Alzheimer’s is a possibility.

If he has no physical ailment, he does have major mental problems and should seek professional help for them. The family doctor can recommend someone to you.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.